# SDR CA090717009

- Difficulty date: July 16, 2009
- Submitted: August 3, 2009
- Operation: General aviation
- Make and model: Cessna 172S
- Aircraft time: 305 hours
- Engine: Lyc IO360L2A
- Propeller: Mcauly 1A170E
- System (JASC): 8011 · Engine Starter
- Part: Drive Gear
- Part number: PM2401
- Condition: Broken
- Location: Starter
- Part time: 641 hours
- Component: Starter, Lamar
- Component part number: PM2401
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) STARTER BEGAN TO TURN ENG AND STOPPED. NO FURTHER ROTATION WAS OBTAINED. UPON INSP, A BROKEN STARTER DRIVE GEAR WAS NOTED, ALONG WITH A MISSING TOOTH ON ENGINE`S RING GEAR. IT IS NOT CLEAR WHETHER THE BROKEN RING GEAR TOOTH PRECIPITATED FAILURE OR IF THE STARTER DRIVE GEAR STARTED THE TROUBLE, BUT IT IS OF INTEREST TO NOTE THAT MFG ISSUED A LSI-009, DATED 08/12/04, RECALLING A QUANTITY OF THESE PM2401 STARTERS WITH POTENTIALLY DEFECTIVE STARTER DRIVE GEARS. THE SN RANGE GIVEN DOES NOT APPLY TO OUR STARTER.
